HIV THERAPY DURATION LINKED TO FAT ABNORMALITIES
Reuters 21 Sept. 2001
New York -- The longer HIV-infected patients are on the
drug regimen called highly active antiretroviral therapy (HAART),
the more likely they are to develop abnormalities in fat distribution,
according to researchers in France.
Patients on HAART may develop these abnormalities, called
lipodystrophic syndromes or lipodystrophy. Patients with
lipodystrophy develop changes in body shape such as sunken cheeks, an
increase of fat in the face and around the waist, and the appearance
of a fat pad on the back of the neck.
The development of lipodystrophic syndromes is linked with both the
length of time a patient is on HAART and the total number of anti-HIV
drugs called nucleosides that he or she took before starting HAART,
Dr. Jean-Paul Viard of Hopital Necker in Paris and colleagues report.
Viard's team examined the link between HAART and the development of
lipodystrophic syndromes in 175 HIV-infected patients. All patients
received triple combination therapy that included a protease
inhibitor. During an average of 20 months of HAART therapy, 51 of the
patients (29%) developed lipoatrophy, truncal fat accumulation or a
combination of these syndromes.
Patients with lipoatrophy had a longer duration of HAART exposure;
were exposed to a more nucleoside analogs before starting HAART; and
had HIV for a longer time, according to the report in the August 15th
issue of the Journal of Acquired Immune Deficiency Syndromes.
These patients also had higher fasting blood levels of fats called
triglycerides before starting HAART than other patients. Pre-HAART
weight and fasting cholesterol levels were higher in patients with
mixed syndromes than in others, while patients with mixed syndromes
also tended to be older.
Triglyceride and cholesterol levels rose significantly in all
patients in the study, whether or not they developed a lipodystrophic
syndrome, and appear to depend on protease inhibitor exposure, the
The study is not the first to suggest that HAART is linked with
lipodystrophy in HIV-infected patients, Viard's group points out. The
new findings add to existing evidence for this link.
Source: Journal of Acquired Immune Deficiency Syndromes 2001;27:443-